Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Atlanta, GA

May 24, 2022Crisp County, Dooly County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2022, 5:31 PM EDT for Crisp County, Dooly County, Sumter County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 5:31 PM EDT (21:31 UTC)
Expired
May 24, 2022, 6:00 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crisp County, GA, Dooly County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS52 KFFC 242131
SVRFFC
GAC081-093-261-242200-
/O.NEW.KFFC.SV.W.0087.220524T2131Z-220524T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
531 PM EDT Tue May 24 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Dooly County in central Georgia...
  Eastern Sumter County in west central Georgia...
  Northern Crisp County in central Georgia...

* Until 600 PM EDT.

* At 531 PM EDT, severe thunderstorms were located along a line
  extending from Lamar to near Georgia Veterans Memorial St Pk to
  Cordele, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cordele, Vienna, Leslie, Lilly, De Soto, Desoto, Cobb, Lamar,
  Georgia Veterans Memorial St Pk, Richwood, New Era, Flint River
  Wma, Pennington, Drayton, Methvins and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3194 8392 3195 8412 3218 8417 3218 8404
      3217 8403 3218 8403 3217 8387 3209 8363
      3187 8373
TIME...MOT...LOC 2131Z 190DEG 21KT 3203 8405 3201 8391 3195 8376 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
164 
WWUS52 KFFC 242148
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue May 24 2022

GAC081-093-261-242200-
/O.CON.KFFC.SV.W.0087.000000T0000Z-220524T2200Z/
Dooly GA-Sumter GA-Crisp GA-
548 PM EDT Tue May 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN DOOLY...NORTHEASTERN SUMTER AND NORTHWESTERN CRISP
COUNTIES...

At 547 PM EDT, severe thunderstorms were located along a line
extending from near Methvins to near Lilly to near Richwood, moving
north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vienna, Lilly, Drayton, Methvins, Richwood, Flint River Wma and
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3202 8388 3203 8403 3218 8411 3218 8404
      3217 8403 3218 8403 3217 8387 3209 8363
      3198 8369
TIME...MOT...LOC 2147Z 190DEG 21KT 3212 8403 3210 8389 3204 8374 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:58 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 24, 3:58 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
358 PM EDT Tue May 24 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Wednesday Night/...
No significant weather impacts or forecast concerns expected
through the short term period.

Moist pattern with SWly flow aloft and upper low to the west
initially over western KS expected to continue moving slowly east.
Tropical plume of deep moisture extending back to the Caribbean
sea still funneling into AL and western GA. As upper trough
approaches, this plume will shift east into the state by late Wed
night but more so on Thurs.

So far, based on observed trends, convection moving north over SW
GA should reach our SW counties before 6 PM and work its way
north into the ATL metro maybe 9-10 PM, gradually
weakening/dissipating around midnight.

SHRA/TSRA coverage will increase Wed compared with this evening's
only 20-40% expected coverage but more so over Wrn GA closer to
deep moisture. As mentioned earlier, heavy rain should hold off
until Thurs but could see over an inch or two over western
counties Wed.

SNELSON

.LONG TERM /Thursday through Tuesday/...
A cold front will be ushered into the area at the start of the
forecast period on Thursday as an upper low pushes eastward into
the mid-Mississippi Valley. Widespread showers and thunderstorms
will be on the increase during the day Thursday as the amplifying
low/trough shifts eastward. As low-level wind fields increase, the
threat for strong to possibly severe thunderstorms will also
increase through by Thursday afternoon. The potential limiting
factor would be instability given possible widespread cloud cover.
Even so, a severe threat will exist on Thursday. Additionally,
heavy rainfall may lead to localized flooding concerns, especially
if additional preceding areas of locally heavy rainfall occur
over the next day or so ahead of this system and contribute to
antecedent elevated stream levels and saturated soils.

Showers and storms will gradually end from west to east Thursday
night into Friday morning as the front pushes eastward. Behind this
system, drier conditions will return for the weekend with lower
humidity and initially slightly cooler temperatures. Temperatures
will begin to warm by late weekend into early next week as ridging
prevails.

RW

&&

.AVIATION...
18Z Update...
VFR conditions expected thru around 09Z tonight when IFR stratus
develops. SHRA/TSRA should remain very isold this afternoon but
expected to spread from the south after 00Z, reaching ATL metro
airports around 01-04Z. Confidence in coverage and timing of TSRA
relatively low however. IFR/low MVFR cigs likely to persist into
the early afternoon but could break earlier if overnight precip
does not materialize. Light SW sfc winds will become SE 4-6kts
after 21Z then E after 00Z then increasing to 8-12kts after 09Z.

//ATL Confidence...18Z Update...
Low-medium on SHRA/TSRA timing and likelihood.
Medium on IFR timing and likelihood.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  82  66  80 /  50  50  50  80
Atlanta         66  78  67  77 /  40  60  60  90
Blairsville     60  73  61  72 /  50  50  60  90
Cartersville    64  78  65  77 /  50  70  70  90
Columbus        67  82  67  80 /  40  70  60  90
Gainesville     63  77  66  75 /  50  50  60  90
Macon           66  87  67  83 /  40  40  40  80
Rome            66  79  66  78 /  50  70  70  90
Peachtree City  64  79  65  78 /  40  60  60  90
Vidalia         69  89  70  87 /  30  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....RW
AVIATION...SNELSON
Hazardous weather outlook, May 24, 2:50 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
250 PM EDT Tue May 24 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
250 PM EDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible from this
afternoon into tonight. The potential for severe weather is low,
but storms will be capable of producing gusty winds, locally heavy
rain, and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day from Wednesday
through Friday and again on Monday. Some of the storms each day
may be strong and capable of producing gusty winds, frequent
lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, May 24, 1:23 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
123 PM EDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     3 WSW HIGGSTON          32.20N  82.51W
05/23/2022                   MONTGOMERY         GA   EMERGENCY MNGR

            30 TO 40 PECAN TREES DOWNED OR WITH SNAPPED LIMBS ON US
            HWY 280 AND MCGREGOR-ALSTON ROAD

&&

EVENT NUMBER FFC2200478

KAL
Special weather statement, May 24, 4:50 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT Tue May 24 2022

GAZ104>106-242115-
Crisp GA-Dooly GA-Sumter GA-
450 PM EDT Tue May 24 2022

...Strong thunderstorms will impact portions of south central Dooly,
southeastern Sumter and western Crisp Counties through 515 PM EDT...

At 449 PM EDT, a line of strong thunderstorms was along a line
extending from near Stocks to near Arabi, and moving north at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Vienna, Arabi, Cobb, Fort Early, Georgia Veterans Memorial
St Pk, Richwood, Raines and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8394 3186 8393 3188 8393
      3191 8392 3192 8411 3213 8372 3184 8373
      3180 8381
TIME...MOT...LOC 2049Z 185DEG 29KT 3170 8406 3186 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 5:14 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
514 PM EDT Tue May 24 2022

GAZ105-107>109-242145-
Dooly GA-Wilcox GA-Dodge GA-Pulaski GA-
514 PM EDT Tue May 24 2022

...A strong thunderstorm will impact portions of west central Dodge,
Pulaski, northwestern Wilcox and northeastern Dooly Counties through
545 PM EDT...

At 514 PM EDT, a strong thunderstorm was over Pineview, or 11 miles
northwest of Abbeville, moving north at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hawkinsville, Pineview, Wallace, Tippettville, Cedar Creek, Hartford,
Mock Springs, Pulaski State Prison, Pope City, Ocmulgee Banks and
Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3226 8368 3232 8349 3230 8338 3227 8335
      3228 8334 3229 8334 3228 8333 3229 8332
      3229 8331 3199 8333 3198 8357
TIME...MOT...LOC 2114Z 167DEG 12KT 3209 8346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 5:16 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 PM EDT Tue May 24 2022

GAZ105-106-242145-
Crisp GA-Dooly GA-
516 PM EDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern Dooly
and Crisp Counties through 545 PM EDT...

At 516 PM EDT, a strong thunderstorm was over Wenona, or near
Cordele, moving north at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Richwood, Tremont and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3182 8363 3181 8378 3206 8389 3211 8377
      3209 8363
TIME...MOT...LOC 2116Z 166DEG 14KT 3187 8374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 5:24 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT Tue May 24 2022

GAZ093-095-105-242200-
Macon GA-Dooly GA-Houston GA-
524 PM EDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern Macon,
northwestern Dooly and southwestern Houston Counties through 600 PM
EDT...

At 524 PM EDT, a strong thunderstorm was over Lilly, or near Vienna,
moving northwest at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Byromville, Pinehurst, Lilly and Dooling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3214 8373 3211 8388 3228 8400 3235 8391
      3234 8379
TIME...MOT...LOC 2124Z 155DEG 11KT 3217 8384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, May 24, 5:27 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 W WENONA              31.90N  83.77W
05/24/2022  E1.00 INCH       CRISP              GA   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR TOWN OF WENONA

&&

EVENT NUMBER FFC2200479

NM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:50 PM EDTSpecial Weather StatementFFCCrisp25 min
May 24, 5:05 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter25 min
May 24, 5:14 PM EDTSpecial Weather StatementFFCPulaski31 min
May 24, 5:16 PM EDTSpecial Weather StatementFFCCrisp29 min
May 24, 5:24 PM EDTSpecial Weather StatementFFCDooly36 min
May 24, 5:27 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler33 min
May 24, 5:57 PM EDTSpecial Weather StatementFFCMacon, Pulaski33 min
May 24, 6:00 PM EDTSpecial Weather StatementFFCBleckley30 min
May 24, 6:04 PM EDTSpecial Weather StatementFFCToombs26 min
May 24, 6:06 PM EDTSpecial Weather StatementFFCStewart, Webster24 min
May 24, 6:20 PM EDTSpecial Weather StatementFFCHouston, Peach25 min
May 24, 6:29 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs31 min
May 24, 6:34 PM EDTSpecial Weather StatementFFCStewart26 min
May 24, 6:45 PM EDTSpecial Weather StatementFFCBibb, Peach30 min
May 24, 6:49 PM EDTSpecial Weather StatementFFCTreutlen26 min
May 24, 7:02 PM EDTSpecial Weather StatementFFCCandler28 min
May 24, 7:02 PM EDTSpecial Weather StatementFFCCandler28 min
May 24, 7:13 PM EDTSpecial Weather StatementFFCBibb, Twiggs32 min
May 24, 7:17 PM EDTSpecial Weather StatementFFCTreutlen28 min
May 24, 7:27 PM EDTSpecial Weather StatementFFCEmanuel18 min
May 24, 7:47 PM EDTSpecial Weather StatementFFCJones28 min
May 24, 7:48 PM EDTSpecial Weather StatementFFCEmanuel27 min
May 24, 7:50 PM EDTSpecial Weather StatementFFCWashington25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.